Feeling emotionally numb? Antidepressants may be culprit, new study reveals
A new study published in the journal Neuropsychopharmacology has shed light on why commonly prescribed antidepressants, such as selective serotonin reuptake inhibitors (SSRIs), can cause “emotional blunting” in patients.
The research found that these drugs can affect reinforcement learning, a key behavioral learning process, leading to a decreased sensitivity to rewards and emotional dullness.
The study recruited 66 volunteers, 32 of whom were given the SSRI escitalopram while the rest were given a placebo.
After 21 days, the participants were tested on cognitive functions such as learning, inhibition, executive function, reinforcement behavior, and decision-making.
The results indicated that the group taking escitalopram had reduced reinforcement sensitivity on two tasks compared to the placebo group.
“Emotional blunting is a common side effect of SSRI antidepressants,” says Professor Barbara Sahakian, a senior author on the study from the University of Cambridge’s department of psychiatry.
“In a way, this may be in part how they work – they take away some of the emotional pain that people who experience depression feel, but, unfortunately, it seems that they also take away some of the enjoyment,” she added.
It is important to note that this study is not advocating for patients to stop taking their antidepressants, as they can be an effective form of treatment for depression.
Instead, the findings highlight the need for doctors to discuss the potential risks and benefits of taking antidepressants with their patients and to regularly review their use.